Hail, Sterling
- When
- May 20, 3:12 PM CST
- Where
- Sterling County, 2.83 mi NNW of Sterling City Cld Ar
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.670, -100.990
The public measured quarter size hail 12 miles south of Sterling City.
Thunderstorms produced a few reports of hail and wind damage across the Concho Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Thunderstorms produced a few reports of hail and wind damage across the Concho Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 20, 1:43 PM CST, 1 hour 29 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 243 PM CDT Wed May 20 2020 .SHORT TERM... (Tonight and Thursday) Thunderstorms are still expected to develop along the dryline to our west later this afternoon and move east across western/central portions of the forecasts area this evening. Some storms may be severe this evening, with large hail damaging winds possible. While severe storms will be possible just about anywhere across the forecast area this evening, the greatest severe threat will north of a Barnhart to Brownwood line. In addition to a severe threat, given PW (Precipitable Water)values between 1.25 and 1.5 inches, the potential exists for heavy rainfall with some of the storms, which may lead to localized flash flooding. Storms are expected to weaken after midnight and gradually dissipate/move east of the area. Additional thunderstorms will be possible again on Thursday, with a marginal threat for severe storms. Main threat will again be large hail and damaging winds. Lows tonight will be in the upper 60s. Temperatures will be considerably cooler on Thursday, with afternoon highs in the upper 80s and lower 90s. 24 .LONG TERM... (Thursday Night through Next Wednesday) By Thursday night, a broad trough will have built in across the western US. Shortwave impulses rotating around the base of this trough into the southern Plains will increase chances for showers and thunderstorms Thursday night and through much of the weekend. While timing and location of storms will be highly variable during this period, it appears that most activity will develop each afternoon and push eastward through the evening. High temperatures will otherwise be in the upper 80s to low 90s. By early next week, models are indicating an upper-level trough will move into the southern Plains. Earlier runs indicated this would become a closed low aloft, but now are showing a more progressive upper-level pattern. Regardless, this will result in continuing chances for thunderstorms with temperatures remaining at or close to seasonal normals through the middle of next week. SK && && .PRELIMINARY POINT TEMPS/POPS... Abilene 68 90 68 91 / 50 30 30 10 San Angelo 70 94 69 94 / 50 20 30 5 Junction 69 90 68 90 / 30 30 40 20 Brownwood 68 90 65 90 / 40 30 30 10 Sweetwater 65 92 67 92 / 50 20 10 5 Ozona 69 90 67 90 / 40 20 20 10 && .SJT WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service San Angelo TX 250 PM CDT Wed May 20 2020 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-212000- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 250 PM CDT Wed May 20 2020 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected to develop and move into West Central Texas late this afternoon and evening. Some storms may be severe The main weather hazards will be damaging winds, large hail and dangerous lightning. In addition, some of the storms will be capable of producing heavy rainfall, which may lead to localized flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered thunderstorms will be possible late Thursday afternoon into Thursday night. Additional thunderstorms will be possible into the Memorial Day holiday weekend, across various parts of West Central Texas. Some strong to severe storms will be possible with strong winds, hail and lightning the main threats. The risk of severe storms will need to be monitored. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Please relay any information about observed weather to the NWS while following all local, state and CDC guidelines.
Special Weather Statement
National Weather Service San Angelo TX
343 PM CDT Wed May 20 2020
TXZ064-065-072-202130-
Tom Green TX-Coke TX-Sterling TX-
343 PM CDT Wed May 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COKE...STERLING AND
NORTH CENTRAL TOM GREEN COUNTIES UNTIL 430 PM CDT...
At 342 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Sterling City, moving east at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This strong thunderstorm will be near...
Sterling City around 405 PM CDT.
Broome around 425 PM CDT.
Other locations impacted by this storm include Us-87 Near The Coke-
Tom Green County Line.
LAT...LON 3177 10126 3187 10126 3199 10080 3155 10077
3164 10126 3177 10127
TIME...MOT...LOC 2042Z 263DEG 23KT 3174 10116The San Angelo radar (KSJT), 58 km away, was scanning. The volume nearest the first event began at 21:13 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
The public measured quarter size hail 12 miles south of Sterling City.
A trained spotter reported a wind gust of 65 mph at Ducote Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892325, 892326.